Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 36, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Apr 21, 2021, 3:27 PM EDT. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2021, 3:27 PM EDT (19:27 UTC)
- Expired
- Apr 21, 2021, 4:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 155 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 7.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1856 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
356
WHUS52 KKEY 211927
SMWKEY
GMZ055-075-212030-
/O.NEW.KKEY.MA.W.0036.210421T1927Z-210421T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
327 PM EDT Wed Apr 21 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Straits of Florida from Halfmoon Shoal to 20 nm west of Dry
Tortugas out 60 nm...
* Until 430 PM EDT.
* At 327 PM EDT, a strong thunderstorm was located 18 nm south of
Tortugas Ecological Reserve South, moving east southeast at 10
knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* The strong thunderstorm will remain over mainly open waters.
LAT...LON 2435 8329 2434 8288 2386 8291 2389 8325
2410 8329
TIME...MOT...LOC 1927Z 291DEG 12KT 2413 8316
HAIL...0.00IN
WIND...>34KTS
$$
LIW2 follow-up statements
593
FZUS72 KKEY 212005
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
405 PM EDT Wed Apr 21 2021
GMZ055-075-212030-
/O.CON.KKEY.MA.W.0036.000000T0000Z-210421T2030Z/
405 PM EDT Wed Apr 21 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 430 PM EDT...
For the following areas...
Straits of Florida from Halfmoon Shoal to 20 nm west of Dry Tortugas
out 60 nm...
At 405 PM EDT, a strong thunderstorm was located 18 nm southeast of
Tortugas Ecological Reserve South, moving east at 15 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
The strong thunderstorm will remain over mainly open waters.
LAT...LON 2434 8288 2386 8291 2388 8314 2435 8311
TIME...MOT...LOC 2005Z 265DEG 15KT 2415 8296
HAIL...0.00IN
WIND...>34KTS
$$
LIW175 FZUS72 KKEY 212029 MWSKEY Marine Weather Statement National Weather Service Key West FL 429 PM EDT Wed Apr 21 2021 GMZ055-075-212039- /O.EXP.KKEY.MA.W.0036.000000T0000Z-210421T2030Z/ 429 PM EDT Wed Apr 21 2021 ...THE SPECIAL MARINE WARNING WILL EXPIRE AT 430 PM EDT... The affected areas were... Straits of Florida from Halfmoon Shoal to 20 nm west of Dry Tortugas out 60 nm... The thunderstorm has moved out of the warned area. LAT...LON 2434 8288 2386 8291 2388 8314 2435 8311 TIME...MOT...LOC 2029Z 291DEG 12KT 2413 8290 $$ LIW
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 21, 11:07 AM EDT, 4 hours 20 minutes earlier.
Area forecast discussion, Apr 21, 11:07 AM EDT, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Key West FL 1107 AM EDT Wed Apr 21 2021 .DISCUSSION... Currently - An old frontal boundary draped across South Florida and the southeastern Gulf of Mexico is associated with a band of showers with embedded thunderstorms. Thus far, this convective activity has remained beyond our gulf zones. However this boundary is sagging slowly southeastward, shoved by high pressure building down through the Gulf of Mexico. Ahead of this boundary, winds across the Keys are light to gentle and variable in direction. This is despite the western flank of the Atlantic ridge extending across Cuba. The weak flow in and around the Keys is confluent, with squeezing taking place between the ridge to our south and a mid latitude trough over and east of the Florida Peninsula. As a result, a band or two of showers and a few thunderstorms have developed across the Upper Keys this morning. Short Term Update - The previously mentioned high pressure will force the old frontal boundary through the Keys late this afternoon and evening. Ahead of this, winds will gradually firm up out of the west then shift northwest to north as the old front is flushed through. This mornings soundings and forecast soundings indicate virtually no inhibition with above normal PWATs near 2 inches. Given this, there will be a chance for showers and a few thunderstorms. There will be ample time and sufficient sunshine, under fairly weak flow, to push temperatures up into the mid to upper 80s early this afternoon. Dew points will hover in the mid 70s. && .MARINE... An Atlantic ridge across Cuba and an old frontal boundary across the southeastern Gulf of Mexico will result in light winds gradually firming up out of the west early this afternoon. High pressure building down the Gulf of Mexico will flush the old frontal zone into Keys waters later this afternoon and evening resulting in winds gradually shifting northwest to north then strengthen a bit further. There will be a chance for showers and isolated thunderstorms. Minor adjustments made in the first period in the morning marine update. && .AVIATION... VFR conditions will prevail at both island terminals through 00z this evening. Scattered showers and a few thunderstorms associated with a frontal passage will push through the Keys from west to east after 18z today. Only a period of VCSH is currently included in the TAF at this time due to the uncertainty in timing and evolution, but TEMPOs and amendments are expected later this afternoon. Light and variable winds will become southwest to west early this afternoon, then become west to northwest and increase to 8 to 12 knots. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...11 Aviation/Nowcasts....BT Data Acquisition.....JAM Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 21, 4:31 AM EDT, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 431 AM EDT Wed Apr 21 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-220845- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 431 AM EDT Wed Apr 21 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT A few thunderstorms are possible along the Florida Keys and the adjacent coastal waters. The primary thunderstorm hazard will be cloud to surface lightning strikes. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Apr 21, 1:56 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
156 PM EDT WED APR 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM WATER SPOUT 2 S CHANNEL 5 BRIDGE 24.81N 80.77W
04/21/2021 GMZ043 FL PUBLIC
MULTIPLE WATERSPOUTS WERE OBSERVED BY A LOCAL RESIDENT
JUST OFF THE SOUTHEASTERN COAST OF LAYTON, FL AT 1158 AM
EDT. ONE OF THEM HAD A VISIBLE SPRAY RING WHILE THE OTHER
TWO HAD FUNNELS BUT WERE NOT OBSERVED AT GROUND LEVEL.
&&
JAMThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:48 PM EDT | Special Marine Warning | KEY | 40 min | |
| Apr 21, 4:21 PM EDT | Special Marine Warning | KEY | 54 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.